Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 40, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 9, 2017, 6:15 PM EDT for Grayson County, Smyth County, Virginia; Alleghany County, Ashe County, North Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2017, 6:15 PM EDT (22:15 UTC)
- Expired
- May 9, 2017, 7:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alleghany County, NC, Ashe County, NC, Grayson County, VA, Smyth County, VA
The radar
The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:30 PM EDT | HAIL 1 | 2 Wsw Rugby, VA | TIME RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060
WUUS51 KRNK 092215
SVRRNK
NCC005-009-VAC077-173-092315-
/O.NEW.KRNK.SV.W.0040.170509T2215Z-170509T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
615 PM EDT TUE MAY 9 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Northwestern Alleghany County in northwestern North Carolina...
Ashe County in northwestern North Carolina...
South central Smyth County in southwestern Virginia...
Southwestern Grayson County in southwestern Virginia...
* Until 715 PM EDT
* At 614 PM EDT, a severe thunderstorm was located over Mount Rogers
Summit, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Mouth Of Wilson...
and Glendale Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3657 8168 3659 8168 3661 8165 3662 8162
3663 8160 3664 8161 3664 8162 3672 8167
3679 8159 3648 8115 3637 8132 3637 8136
3634 8137 3627 8148 3657 8169
TIME...MOT...LOC 2214Z 316DEG 38KT 3666 8160
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
JH3 follow-up statements
344
WWUS51 KRNK 092231
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
631 PM EDT TUE MAY 9 2017
NCC005-009-VAC077-173-092315-
/O.CON.KRNK.SV.W.0040.000000T0000Z-170509T2315Z/
Alleghany NC-Ashe NC-Smyth VA-Grayson VA-
631 PM EDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR
NORTHWESTERN ALLEGHANY AND ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA...SOUTH CENTRAL SMYTH AND SOUTHWESTERN GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA...
At 630 PM EDT, a severe thunderstorm was located near Nella, moving
southeast at 40 mph. Another possible severe thunderstorm was also
just west of Whitetop and will affect western Grayson county by 7 PM.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Mouth Of Wilson...
and Glendale Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3657 8168 3659 8168 3661 8165 3662 8162
3663 8160 3664 8161 3664 8162 3672 8167
3679 8159 3648 8115 3637 8132 3637 8136
3634 8137 3627 8148 3657 8169
TIME...MOT...LOC 2230Z 315DEG 33KT 3656 8148
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JH063
WWUS51 KRNK 092247
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
647 PM EDT TUE MAY 9 2017
NCC005-009-VAC077-173-092315-
/O.CON.KRNK.SV.W.0040.000000T0000Z-170509T2315Z/
Alleghany NC-Ashe NC-Smyth VA-Grayson VA-
647 PM EDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR
NORTHWESTERN ALLEGHANY AND ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA...SOUTH CENTRAL SMYTH AND SOUTHWESTERN GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA...
At 646 PM EDT, a severe thunderstorm was located near Grassy Creek,
moving southeast at 35 mph. Another possible severe thunderstorm
will cross Whitetop around 7 PM.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Mouth Of Wilson...
and Glendale Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3657 8168 3659 8168 3661 8165 3662 8162
3663 8160 3664 8161 3664 8162 3672 8167
3679 8159 3648 8115 3637 8132 3637 8136
3634 8137 3627 8148 3657 8169
TIME...MOT...LOC 2246Z 314DEG 28KT 3649 8139
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JH766
WWUS51 KRNK 092307
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
707 PM EDT TUE MAY 9 2017
NCC005-009-VAC077-173-092315-
/O.EXP.KRNK.SV.W.0040.000000T0000Z-170509T2315Z/
Alleghany NC-Ashe NC-Smyth VA-Grayson VA-
707 PM EDT TUE MAY 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHWESTERN ALLEGHANY AND ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA...SOUTH CENTRAL SMYTH AND SOUTHWESTERN GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA WILL EXPIRE AT 715 PM EDT...
The storms that prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with these thunderstorms.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3657 8168 3659 8168 3661 8165 3662 8162
3663 8160 3664 8161 3664 8162 3672 8167
3679 8159 3648 8115 3637 8132 3637 8136
3634 8137 3627 8148 3657 8169
TIME...MOT...LOC 2305Z 316DEG 38KT 3636 8124
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:36 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 9, 3:36 PM EDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 336 PM EDT Tue May 9 2017 .SYNOPSIS... A warm front will continue to make very slow northeastward progress tonight, eventually stalling overnight. The front and weak disturbances acting on it will serve as the focus for active weather through the rest of the workweek. Several opportunities for showers and thunderstorms through that period, with the wettest conditions expected on Thursday and Friday. A return to a drier weather pattern is expected for the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 336 PM EDT Tuesday... Northwest to southeast oriented surface warm front continues to bisect the forecast area, extending from southeast IN southeastward into the NC Piedmont area. Complex mid-level pattern exists with upper low centered over northern New England and mid-level ridge over the mid-Mississippi Valley; gradient between the two synoptic features implies a fast belt of mid-level northwest flow across the central Appalachians. While earlier rain showers this morning have dwindled, upstream regional radar shows a re-development of steadier showers and embedded thunderstorms over northeast KY into the Cincinnati area, with lighter showers in more stable air across central WV. For the rest of the afternoon/tonight: Warm front will continue to progress very slowly northeast through overnight. How far northeast the front ultimately makes it is still in some question, especially with rain falling into the cool side of the boundary. Through the afternoon and early evening, expect ongoing rain to progress into an area roughly bounded between I-64 and I-77. High-resolution guidance consensus suggests ongoing thunderstorms in eastern KY may brush areas west of I-77, but likely in a weakened state as instability is quite low in this area, at or below 1000 J/kg MUCAPE per SPC mesoanalysis. Later tonight and overnight, rain should be primarily focused northeast of I-77. This should be a decent rainfall but not thinking this would cause any significant issues. Shown lows in the upper 40s to low 50s along the I-64 corridor, mid 50s for the central VA piedmont, Roanoke and New River Valleys, and the mid/upper 50s for the NC Piedmont, southern Blue Ridge and Mountain Empire region in VA. For Wednesday: A low-confidence forecast with details heavily contingent on the position of the warm front and on any mid- level vorticity maxes that rotate around the mid-level ridge. Current indications are that the warm front will have lifted far enough northeast to allow a warm sector to extend from central WV southeastward into northeast NC, with cooler/cloudier conditions northeast from that line. Steep low to mid-level lapse rates are likely in the warm sector with Showalter indices likely in the -1 to -3C range, resulting in MUCAPES on the order of 1500-2000 J/kg on the bullish NAM. In a capped air mass and without any significant source of larger-scale lift, could only go with slight to low Chance PoP wording for Wednesday afternoon. 3-km NAM and the WRFs only depict isolated coverage tomorrow afternoon and mainly along and south of a Blacksburg to Danville line. Present SPC outlook for Day 2 shows General thunder with the extreme eastern extent of the 5% severe/Marginal Risk area extending on the VA/KY border. Cloud- cooled upper 60s to mid 70s forecast along and north of route 460, with mid/upper 70s to low 80s in the warm sector. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 336 PM EDT Tuesday... During this portion of the forecast, we anticipate the frontal boundary that will have been stalled across the region to make headway northward as a warm front. This will be in response to a strengthening upper level ridge immediately upstream across the Lower Ohio Valley. Not much more than twelve to eighteen hours after this shift north of the baroclinic zone will we be watching for another change in our overall pattern. The closed upper low/trough that was across the Central Plains states will start arriving in the Lower Ohio Valley by Friday. This feature will add increased jet dynamics across the area during the day Friday, and then cross the region Friday night. The result of this transition will be a trend for the best coverage of precipitation to be across the northern and eastern sections of the region by Thursday night. This will be a shift north from the expected scenario on Wednesday night of the precipitation bisecting the region along a NW-SE orientation. Friday into Friday night, the degree of coverage of precipitation will be on the increase with the best coverage first across the western half of the area, but spread eastward during the afternoon and evening hours. Please reference the HYDROLOGY section of this discussion for details on expected rainfall and hydrologic concerns. Temperatures during this portion of the forecast will have daily fluctuations a little above to a little below normal for this time of year. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 336 PM EDT Tuesday... On Saturday, the trough axis of the upper low and associated cold front will be heading east of the region. Lingering scattered showers are expected during the day. By Saturday night the upper low is expected to be over the western Atlantic just off the New Jersey coast, centered around 38 N latitude and progress farther eastward heading into Monday. Concurrently, a broad upper ridge will develop from Texas to the Dakotas. This pattern will again place our area within a northwest flow regime. Weak disturbances within this flow may allow for some isolated upslope showers across parts of southeast West Virginia Sunday into Monday. By Tuesday, the axis of the ridge is progged to have shifted east, and be centered closer to our region. However, a shortwave trough within the northern jetstream is expected to push through the top of the ridge and suppress the ridge southward. Isolated convection is expected this day, not from upslope conditions, rather from diurnal and differential heating across the mountains. Temperatures during this portion of the forecast will be near or slightly below normal for the weekend, but trend to readings five to ten degrees above normal by Tuesday. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... As of 146 PM EDT Tuesday... Mix of flight categories mainly due to ceiling height differences associated with a warm front, with lowest ceilings currently at BLF. A general deterioration in flight conditions expected late this afternoon and through the evening as warm front trudges slowly northeast, with TAFs eventually turning IFR to at times LIFR. Steady rain expected after 23z as warm front continues slow advance along with developing areas of mist after midnight. Low-confidence potential of thunder affecting the southern Blue Ridge but likely away from any TAF forecast point. Winds light and variable but should become light southwest on the warm side of the front. For Wednesday, warm front makes little northeastward progress, likely to extend from LWB/LYH/FVX. Likely contending with restricted flight conditions due to IFR stratus, generally clearing to a SCT deck further southwest. Limited potential for thunderstorms before 18z. Continued light southwest winds into Wednesday, except near the frontal zone at LYH with more light/variable wind conditions expected. Medium to high confidence in ceilings and winds during the taf period. Low to medium confidence in visbys and thunder potential. Extended Aviation Discussion... A nw-se oriented frontal boundary will remain situated over or very near the region through Saturday. Expect daily chances of showers, and some thunderstorms. Areal coverage and timing of thunderstorms remain low-confidence and heavily dependent on developments further northwest. Additional prolonged periods of sub-VFR conditions are also forecast as upper level disturbances move along this boundary providing for enhanced coverage and heavier precipitation. A stronger upper low will pass over or just south of the area Friday into Saturday. Once this system passes to the east, there will be a trend towards improving conditions heading into the weekend. Confidence levels are moderate to high on the general nature of the above discussion. && .HYDROLOGY... As of 336 PM EDT Tuesday... Precipitation totals during the Wednesday night through Friday night part of the forecast will be greatest across roughly that portion of our area west of Interstate-81 and north of Route 460. By early Saturday morning rainfall totals averaging 2.00 to 2.25 inches are expected. The remaining portions of southwest Virginia and parts of north central North Carolina are expected to receive amounts more on the order of 1.33 to 2.00 inches. The Northern Mountains and Foothills of North Carolina will receive amounts more in the range of 0.75 to 1.33 inches. For all of these locations, half of this precipitation is expected to fall during the time period of Thursday through Thursday night. As the days progress, we will monitor where rain fell, how much fell, and how comparable it has been to the flash flood guidance as provided by the appropriate River Forecast Centers. The Weather Prediction Center has already posted an Excessive Rainfall Outlook for the Thursday and Thursday night time frame for the region. The area outline above with the expected highest totals in approximately the same area WPC has a slight chance for excessive rain, or 5 to 10 percent chance for rainfall exceeding flash flood guidance, with a marginal chance, or 2 to 5 percent chance of exceeding flash flood guidance, for the remainder of the region. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AL NEAR TERM...AL SHORT TERM...DS/RAB LONG TERM...DS AVIATION...AL/KK HYDROLOGY...DS
Hazardous weather outlook, May 9, 3:42 PM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 342 PM EDT Tue May 9 2017 NCZ001>006-018>020-VAZ015>017-019-020-022>024-032>035-043>047-058- 059-WVZ507-508-101945- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Floyd-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte-Eastern Greenbrier- Western Greenbrier- 342 PM EDT Tue May 9 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Multiple rounds of showers and thunderstorms are expected during the period. With saturated ground across the region as a result of repeated recent heavy rainfall, flooding, including river flooding, will once again become a concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>014-018-WVZ042>044-101945- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Mercer- Summers-Monroe- 342 PM EDT Tue May 9 2017 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Showers and embedded thunderstorms may produce locally heavy rainfall tonight. Wet ground from recent rain events in conjunction with this additional rain may trigger isolated instances of minor flooding tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Multiple rounds of showers and thunderstorms are expected during the period. With saturated ground across the region as a result of repeated recent heavy rainfall, flooding, including river flooding, will once again become a concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 9, 6:10 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
610 PM EDT TUE MAY 9 2017
NCZ001-002-018-019-VAZ009-015-092315-
Ashe-Wilkes-Watauga-Alleghany-Grayson-Smyth-
610 PM EDT TUE MAY 9 2017
...STRONG THUNDERSTORMS WILL AFFECT WESTERN ALLEGHANY...NORTHERN
WILKES...EASTERN WATAUGA AND ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA...SOUTH CENTRAL SMYTH AND SOUTHWESTERN GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA...
At 607 PM EDT, a strong thunderstorm was located near Grassy Creek,
moving southeast at 30 mph. Other thunderstorms were also along a
band extending to the northwest of Whitetop and will be moving into
Grayson and Ashe counties prior to 630 PM.
Winds in excess of 40 mph and half inch hail are possible with these
storms as they pass across Grayson county Virginia and into the the
mountains and foothills of North Carolina.
Locations impacted include...
Boone...
Jefferson...
West Jefferson...
Blowing Rock...
and Lansing.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3634 8173 3633 8171 3634 8171 3636 8172
3641 8174 3642 8172 3646 8171 3647 8170
3653 8171 3657 8169 3657 8168 3659 8168
3663 8160 3664 8162 3676 8169 3677 8150
3629 8088 3613 8168
TIME...MOT...LOC 2207Z 319DEG 26KT 3650 8139
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:59 PM EDT | Special Weather Statement | RNK | Bland, Wythe, City of Galax | 61 min |
| May 9, 6:10 PM EDT | Special Weather Statement | RNK | Ashe | 65 min |
| May 9, 6:36 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 54 min |
| May 9, 7:16 PM EDT | Special Weather Statement | RNK | Ashe | 59 min |
| May 9, 7:50 PM EDT | Special Weather Statement | RNK | Wilkes | 40 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.